GREEN BAY, Wis. (WBAY / CNN) -- This story is one we can hardly even believe is happening, but doctors and even the FDA are issuing warnings in the last week, urging people not to try getting high by taking too much loperamide, known as Imodium AD.
Benoit Meunier / CC BY-SA 2.0 / MGN
Yes, we're talking about the anti-diarrheal medication.
A study published in the Annals of Emergency Medicine warns people taking incredibly high doses of the medication that it has lethal consequences.
Like many of us, BayCare Clinic emergency medicine physician Dan Gale is a bit dumbfounded over the latest attempts to get a high.
"There's no smart drug to abuse as a kid. This one's a really stupid one," says Dr. Gale.
The study reports two people died overdosing on loperamide.
Dr. Gale says most people abusing it are addicts, using it to treat severe withdrawal symptoms.
But the issue is the amount they're taking -- up to 200 times the recommended dose.
In small amounts, like the recommended dose, Dr. Gale says the body doesn't really absorb the drug. But in large amounts, he says the body will absorb it and that affects other organs.
"The biggest safety issue is what happens to the heart. It disrupts our electrical pathways in our heart. When it happens, it's like flipping a switch. It's not like you feel a little bit worse and a little bit worse and then you die. You just collapse," he explains.
While people may be buying large amounts of Imodium online, Tuesday, the FDA announced it is "working with manufacturers... to limit the number of doses in a package."
Researchers say calls to poison control centers regarding these overdoses rose 71 percent in three years.
But this warning indicates only a small number of people may be trying this to actually get a high.
"It's pretty mild," says Gale of a high some people might get. "It's nothing like actual heroin or high-dose IV narcotics that people abuse."
But in those cases, it affects more than the heart.
"That would probably cause some pretty significant constipation until it wore off, and it would take awhile with those doses... like days to weeks," he explains.
The FDA is not pulling this drug, and Dr. Gale emphasizes the medication is not a narcotic and is safe for people taking the recommended dose.
He commends addicts trying to stop drug use, but urges them to talk to their doctors for safer methods.